Oklahoma, 2015

Tornadoes and Flash Flooding in Oklahoma, May 29, 2015

May 29, 2015 · NWS TSA · 17 events in 8 counties and zones

An upper level disturbance moved through the Southern Plains on the 29th. Thunderstorms developed over eastern Oklahoma during the late morning and afternoon hours as this system approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level disturbance moved through the Southern Plains on the 29th. Thunderstorms developed over eastern Oklahoma during the late morning and afternoon hours as this system approached. Three tornadoes occurred as these storms moved through the region as well as locally heavy rainfall that resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 11:29 AM CST, 1 minute earlier.

Area forecast discussion, May 29, 11:29 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1229 PM CDT FRI MAY 29 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WHILE BRIEF VFR CONDITIONS MAY OCCUR...MVFR TO IFR CIGS AND VSBYS WILL
PREVAIL FOR MUCH OF THE TAF PERIOD AS RA/TSRA CHANCES CONTINUE
AHEAD OF A SFC COLD FRONT THAT WILL CLEAR THE AREA OVERNIGHT. LATE
IN THE PERIOD...POST FRONTAL RAIN CHANCES DIMINISH FROM WEST TO
EAST...BUT MVFR CIGS AND PERIODS OF MVFR VSBYS IS LIGHT FOG ARE
EXPECTED AFTER 12Z.

&&

.PREV DISCUSSION... /ISSUED 1046 AM CDT FRI MAY 29 2015/

DISCUSSION...
AREAS OF RAIN AND ISOLATED/ SCATTERED THUNDER CONTINUE ACROSS THE
AREA THIS MORNING. RAIN CHANCES WILL REMAIN HIGH THROUGH TONIGHT
AS THE AREA REMAINS AHEAD OF THE MAIN SURFACE BOUNDARY. AS THAT FEATURE
MOVES THROUGH THE AREA OVERNIGHT AND TOMORROW...RAIN CHANCES WILL
LESSEN SIGNIFICANTLY FROM WEST TO EAST. MADE SOME ADJUSTMENTS TO
POPS...AND WILL KEEP THE HIGHEST CHANCES ACROSS THE WESTERN ZONES WERE
RAIN REMAINS ONGOING AND HAS STARTED TO SHOW A SLIGHT INCREASE IN
AREAL COVERAGE. DESPITE RELAXED RAINFALL RATES WITH MOST OF THE
ONGOING ACTIVITY IN THE SHORT TERM...LOCALLY HEAVY RAINFALL/FLASH FLOOD
POTENTIAL REMAINS IN PLACE ACROSS THE AREA...ESPECIALLY TONIGHT
AS FORCING ALONG THE FRONT INCREASES. THEREFORE...THE FLASH FLOOD
WATCH CONFIGURATION AND EXPIRATION TIME WILL BE LEFT AS IS. HAVE
LOWERED TEMPERATURES A FEW DEGREES BASED ON RADAR AND SATELLITE
TRENDS. REMAINING ELEMENTS LEFT AS THEY ARE.

UPDATED ZFP/PFM/AFM/FRESHENED FFA OUT SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...23
Hazardous weather outlook, May 29, 4:11 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 AM CDT FRI MAY 29 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 AM CDT FRI MAY 29 2015

...FLOODING THE MAIN CONCERN THROUGH THE WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 7 PM.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...LOCALLY THIS MORNING...LARGER THREAT TONIGHT.
	ONSET...ONGOING.

DISCUSSION...

MORE SHOWERS AND STORMS ACROSS EASTERN OKLAHOMA AND WESTERN
ARKANSAS ARE FORECAST THROUGH TONIGHT. SOME LOCALLY HEAVY RAINFALL
AND FLOODING IS LIKELY. AREAL FLOODING NEAR THE MAIN STEM RIVERS
AND LAKES WILL CONTINUE AS WELL. THE SEVERE WEATHER RISK WILL
REMAIN LIMITED DUE TO WEAKER WINDS ALOFT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY THRU THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

A QUIETER UPPER LEVEL PATTERN WILL BEGIN TO TAKE SHAPE OVER THE
WEEKEND AND INTO NEXT WEEK...RESULTING IN MUCH DRIER CONDITIONS
OVERALL COMPARED TO WHAT WAS OBSERVED DURING THE MONTH OF MAY.
ONLY LOW THUNDERSTORM CHANCES ARE IN THE FORECAST THROUGH NEXT
WEEK. AREAL FLOODING WILL LIKELY CONTINUE HOWEVER...ESPECIALLY
NEAR LAKES WHICH ARE NEAR OR OVER FULL CAPACITY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Local storm report, May 29, 9:58 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1058 AM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 W EUFAULA             35.29N 95.67W
05/29/2015  M3.27 INCH       MCINTOSH           OK   MESONET

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       FAYETTEVILLE            36.06N 94.16W
05/29/2015  M2.23 INCH       WASHINGTON         AR   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       10 NNW VINITA           36.77N 95.22W
05/29/2015  M2.16 INCH       CRAIG              OK   TRAINED SPOTTER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       4 NNE HARTSHORNE        34.90N 95.53W
05/29/2015  M4.02 INCH       PITTSBURG          OK   TRAINED SPOTTER

            24 HOUR TOTAL. COCORAHS.

&&

AEJ

The radar

The Tulsa radar (KINX), 39 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 4 tornado, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Tulsa

When
May 29, 11:30 AM CST to 4:30 PM CST
Where
Tulsa County, 2.39 mi SSE of Bixby to 3.68 mi S of Bixby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.917, -95.866

Portions of S Mingo Road were flooded between E 171st Street and E 191st Street.

Flash Flood, Rogers

When
May 29, 12:20 PM CST to 5:00 PM CST
Where
Rogers County, 1.37 mi SSW of Claremore to 2 mi SSW of Claremore
Cause
Heavy Rain
Reported by
Public
Coordinates
36.303, -95.613

Several roads were flooded in and around town.

Tornado, Muskogee

When
May 29, 12:51 PM CST to 1:06 PM CST
Where
Muskogee County, 7.4 mi E of Porum to 3.54 mi SSE of Webbers Falls Sheffi
Rating
EF1
Path length
5 mi
Path width
400 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.386, -95.140

This tornado developed in or just north of the Canadian River bottoms and moved north-northeast uprooting trees, snapping a few tree trunks, damaging outbuildings, and damaging a couple homes. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Tornado, Sequoyah

When
May 29, 1:16 PM CST to 1:19 PM CST
Where
Sequoyah County, 3.42 mi SSE of Gore to 2.62 mi SE of Gore
Rating
EF0
Path length
1.5 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.487, -95.090

This tornado developed south of I-40 southeast of Gore. Motorists witnessed the tornado as it crossed the highway, where large tree limbs were snapped. Small buildings were damaged at an industrial site west of Highway 10 and south of Highway 62. Based on this damage, maximum estimated wind in the tornado was 75 to 85 mph.

Flash Flood, Mayes

When
May 29, 1:23 PM CST to 6:30 PM CST
Where
Mayes County, 0.33 mi W of Salina to 1 mi ENE of Lake Hudson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.300, -95.156

Significant street flooding was reported in Salina.

Flash Flood, Mayes

When
May 29, 1:23 PM CST to 6:30 PM CST
Where
Mayes County, 0.51 mi WSW of Pryor to 1.08 mi NNW of Pryor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.297, -95.328

Significant street flooding was reported in and around Pryor. Water rescues of stranded motorists were conducted.

Tornado, Mayes

When
May 29, 1:27 PM CST to 1:39 PM CST
Where
Mayes County, 1.85 mi WSW of Spavinaw to 3.71 mi NE of Spavinaw
Rating
EF1
Path length
5.4 mi
Path width
1,500 yd
Continued into
Delaware, Ok (TSA)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.370, -95.081

This is the first segment of a two segment tornado. The tornado developed on Spavinaw Hill southwest of Spavinaw. It moved east-northeast snapping or uprooting numerous trees and snapping power poles through town. Some homes in town received roof damage. The tornado snapped or uprooted numerous trees along Highway 20 northeast of Spavinaw and damaged the roofs of a couple homes. The tornado crossed into Delaware County just north of Highway 20. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

Tornado, Delaware

When
May 29, 1:39 PM CST to 1:47 PM CST
Where
Delaware County, 1.98 mi W of Chloeta to 1.65 mi E of Topsy
Rating
EF1
Path length
4.1 mi
Path width
1,500 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.420, -95.006

This is the second segment of a two segment tornado. The tornado crossed into Delaware County just north of Highway 20. Trees were snapped or uprooted and power poles were blown down as it moved east-northeast across the S 510 and S 520 Roads before dissipating. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.

Thunderstorm Wind, Delaware

When
May 29, 1:40 PM CST
Where
Delaware County, 1.61 mi WSW of Chloeta
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.411, -94.997

Strong thunderstorm wind uprooted several trees.

Flash Flood, Wagoner

When
May 29, 2:33 PM CST to 5:00 PM CST
Where
Wagoner County, 1.21 mi SSE of La Barge to 1.42 mi SSE of La Barge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.963, -95.373

Significant flooding was reported in downtown Wagoner.

Flash Flood, Rogers

When
May 29, 2:36 PM CST to 5:00 PM CST
Where
Rogers County, Inola to 0.9 mi NE of Inola
Cause
Heavy Rain
Reported by
Public
Coordinates
36.150, -95.500

Street flooding was reported in and around Inola.

Flash Flood, Okmulgee

When
May 29, 2:45 PM CST to 4:30 PM CST
Where
Okmulgee County, 1.87 mi ENE of Morris to 1.95 mi ENE of Morris
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.608, -95.818

Portions of Highway 62 were flooded and closed.

Flash Flood, Tulsa

When
May 29, 2:50 PM CST to 4:30 PM CST
Where
Tulsa County, 2.58 mi E of Red Fork to 2.69 mi E of Red Fork
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.105, -95.984

Flooding was reported at E 41st Street and Riverside Drive.

Flash Flood, Tulsa

When
May 29, 3:35 PM CST to 4:30 PM CST
Where
Tulsa County, 2.81 mi NNW of Owasso to 2.07 mi SSE of Collinsville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.309, -95.866

Numerous roads were flooded in and around Owasso. 106th Street North was under water in multiple locations. Several vehicles were stranded in the flood water.

Flash Flood, Wagoner

When
May 29, 4:36 PM CST to 5:00 PM CST
Where
Wagoner County, 1.98 mi S of La Barge to 2.03 mi SSE of La Barge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.951, -95.379

Significant flooding was reported in Wagoner, resulting in the evacuation of a few homes.

Flash Flood, Rogers

When
May 29, 4:39 PM CST to 5:00 PM CST
Where
Rogers County, 6.4 mi S of Collinsville to 5.33 mi SSE of Collinsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.279, -95.812

Significant flooding was reported on 96th Street North on the east side of Owasso.

Flood, Wagoner

When
May 29, 5:12 PM CST to 8:30 PM CST
Where
Wagoner County, 5.3 mi NNE of Oneta to 5.44 mi NNE of Oneta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.093, -95.691

Adams Creek flooded the roadway at E 46th Street South and S 257th E Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578891, 578893, 579450, 579451, 579089, 579092, 579453, 579454, 579455, 579093, 579097, 579107, 579119, 579133, 579147, 579151, 579155.